First published: February 26, 2013 in HealthLast Updated: March 21, 2013 9:11 am Tough to read? Print this! Email This
I am now more then half way through the prescribed chemo treatment. From a total of 16 weeks, with treatment every second week for a total of 8 weeks. Additionally, the first 4 treatments are of one kind -we affectionately refer to them as The Red Devil. The reason? The stuff they inject is red. -and it’s the Devil, because it’s the one that takes your hair away. The second four treatments are Taxol -apparently very strong stuff so the injection time is very long-about 5 hours. Since one of the common side effects is tingles in your toes and hands, we named it Mr.Toe Tingles. So -that’s the main facts.
But I did say that demo sucks -and it does!
At first, you really don’t know what to expect, even though you get verbal information galore. The one thing I was shocked by was when the nurse who was to do the injection showed up. She looked like something out of Star Wars! She let me take a picture of her and what the injections of Red Devil look like:
Of course the first thought I had was:”Good God, if she has to protect herself like this to inject me, what is it they are shooting into my body?” But you gotta go along with it.
My first Red Devil was fine , little nausea after for a few days, but that was not a big problem.
After the second one, the hair started to go. I was somewhat ready for it, my hairdresser Colin came over and cut my hair really short. But when it started falling out, maaaan, did that hurt! I didn’t sleep an entire night, because I couldn’t put my head down! So, I called Colin the next morning with:”shave it off, please!” And he did so it was to hats and scarves….
Third and fourth Red Devils? Nausea, tiredness and overall miserable feelings. The one thing to concentrate on was that it will get better, that this is all for a very good reason and why bitch about it when it is really the on,y option? So, I worked really hard on smiling and having fun. It is in fact possible to stay positive and enjoy the little things life brings. Like a sunny day, instead of grey, snowy and freezing day. Or my grand kids coming to visit! So awesome to listen to 3-1/2 year old Jaxson talk and explain stuff and watch 4 month old Cohen smile or better yet, curl up his entire face trying to cry! Enough happiness to last for quite a while!
So I survived the Red Devil. And last week I had my first Taxol. Oh yes-very long and very boring! With added obstacle of my fingernails turning purple priority to the treatment, I had to do something called The Ice Glove during the injection. That means putting on surgical gloves and keeping your hands in ice for as long as possible during the injection time. But that was nothing compared to the side effects that hit me the second day after the treatment. Severe pain in the joints knees, hips and ankles. So bad, I couldn’t walk. And that was combined with a nausea. Just lovely! And the worse of it on the weekend, so I waited till Monday to call my support worker at the Cancer Centre. The reaction was amazing! Within an hour, new medications were in my hands, thanks to Anita, my support worker , and ladies at my Shoppers Drugmart.
When I woke up at 4:30 am the next morning, I thought I was still dreaming! No pain and no nausea! I do wish I could find words to describe the relief!
But I realized that what I had to do is to take it easy. My initial thoughts were about everything I would like to do. And that included washing curtains and starting spring cleaning. But I didn’t -tiring myself would have been stupid. I did cook and baked and did laundry and that was enough.
Are you thinking that its good it got all straightened out and I feel great? Well, so did I. But chemo stuff is sneaky, it has the tendency to perk up and do something different.
As I am writing this, I am waiting to go to the hospital for a special, ultrasound, because yesterday afternoon my left leg decided to act up. By that I mean that it swelled up, with my ankle being about twice it’s normal size, my calf muscle throbbing and hot…. See, this is the leg that has an articulate knee. I had a complete knee replacement last May Nd there was a chance that it could cause some problems. So now I am off to have the ultrasound test done, praying that there is no bloodclot in my leg.
Ya- chemo sucks, but the alternative to it suck waaaaay more!
So, if you are going through chemo -”LIVE WITH IT!” one day at a time ad with as many smiles as possible,because as I just mentioned:”THE ALTERNATIVE SUCK A WHOLE LOT MORE”!